No, First Responders Aren’t Getting Sick From Contact With Fentanyl

Although there have been a number of reports across the country recently of first responders being hospitalized after contact with fentanyl, a new study by the American College of Medical Toxicology has examined these cases carefully and concluded that fentanyl isn’t actually to blame.

The study is important not only because it could avert mass hysteria regarding contact with fentanyl, but also because it could prevent first responders from being required to take unnecessary precautions when dealing with an overdose victim – precautions that could take time and make it less likely that the victim will be saved.

Small amounts of fentanyl can indeed be fatal if ingested, but simply coming into contact with fentanyl, or even having it on one’s skin for an extended period, won’t cause a problem unless the drug is in absorbed into the bloodstream. This is highly unlikely to happen in the case of casual contact, the study authors note.

People who come into contact with fentanyl should wash their skin with plenty of water, the authors say. They should not use alcohol-based hand sanitizers, which are ineffective at removing fentanyl and could make absorption more likely.

While ingestion of airborne fentanyl can also cause poisoning, it’s extremely unlikely to occur with an overdose victim or during a police traffic stop, the authors add. They note that poisoning is virtually unheard of even in fentanyl laboratories where workers may be exposed to airborne particles for hours at a time.

So why the reports of first responder being hospitalized? The authors believe that in most cases, it’s the result of panic. They note that the most common symptoms reported by first responders – dizziness, anxiety, and a racing heart rate – are inconsistent with fentanyl overdose, which is more likely to produce sleepiness and unconsciousness.

Source: STAT News. Click here to read the study. Click here for more information.